The often repeated assertion that any drug can produce a skin eruption of any gross morphology is probably true. However, acneform lesions are a relatively infrequent manifestation of druginduced eruptions, and the number of drugs that characteristically produce this type of lesion is rather small. An appreciation of the relationship therefore is important in prompt and accurate diagnosis.
Since hormonal drugs are basically physiologic, one would expect that acneform eruptions produced by them would closely resemble naturally occuring acne vulgaris. Although this is indeed the case, there are some significant differences: (1) eruptions associated with the use of hormones are not necessarily limited to the sebaceous areas; (2) there is no age of predilection; (3) there is apt to be less pustulation and essentially no cyst formation; (4) the onset is likely to be abrupt; (5) when the eruption is caused by the administration of corticotropin (ACTH) or corticosteroids,
Hitch JM. Acneform Eruptions Induced by Drugs and Chemicals. JAMA. 1967;200(10):879–880. doi:10.1001/jama.1967.03120230131020
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: